Alert archive / Nebraska / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Hastings, NE

April 20, 20099 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Apr 20, 2009, 2:06 PM CDT for 9 counties in Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2009, 2:06 PM CDT (19:06 UTC)
Expired
Apr 20, 2009, 6:00 PM CDT
In force
4 hr
Issued by
NWS Hastings, NE

Counties Clay County, NE, Fillmore County, NE, Greeley County, NE, Hamilton County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Thayer County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGID 201906
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
206 PM CDT MON APR 20 2009

NEZ040-041-048-049-063-064-076-077-087-202300-
/O.NEW.KGID.FW.W.0004.090420T1906Z-090420T2300Z/
GREELEY-NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE-THAYER-
206 PM CDT MON APR 20 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...40...41...48...49...63...64...76...77...87.

NORTHWEST WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS...AND RELATIVE
HUMIDITIES BETWEEN 15 AND 20 PERCENT ARE EXPECTED TO CONTINUE FOR
THE REST OF THE AFTERNOON. THE COMBINATION OF THESE WEATHER
ELEMENTS ALONG WITH DRY FUELS WILL LEAD TO AN INCREASED FIRE
DANGER RISK. BURNING SHOULD BE AVOIDED FOR THE REMAINDER OF THE
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

EWALD
1 follow-up statement
000 
WWUS83 KGID 202254
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT MON APR 20 2009

NEZ040-041-048-049-063-064-076-077-087-210000-
/O.EXP.KGID.FW.W.0004.000000T0000Z-090420T2300Z/
GREELEY-NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE-THAYER-
554 PM CDT MON APR 20 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING...

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...40...41...48...49...63...64...76...77...87

WINDS WILL CONTINUE TO DIMINISH THIS EVENING AS THE RELATIVE
HUMIDITY RISES. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE AT 6 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 20, 12:32 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 20, 12:32 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1232 PM CDT MON APR 20 2009

.AVIATION...18Z KGRI TAF. NORTHWEST WINDS WILL CONTINUE NEAR 20
KTS WITH GUSTS TO 30 KTS THIS AFTERNOON AS DECENT PRESSURE
GRADIENT BETWEEN LOW MOVING INTO THE GREAT LAKES REGION AND HIGH
BUILDING INTO THE PLAINS. THESE WINDS SHOULD LET UP AFTER SUNSET
AS THE HIGH PRESSURE CONTINUES TO BUILD IN AND THE GRADIENT
RELAXES. OTHERWISE EXPECTING VFR CONDITIONS TO PREVAIL THROUGH THE
PERIOD.

&&

PREV DISCUSSION... /ISSUED 503 AM CDT MON APR 20 2009/

DISCUSSION...FORECAST CHALLENGES INCLUDE SKY COVER AND
TEMPERATURES.

WATER VAPOR LOOP REVEALS A LONGWAVE UPPER TROUGH IN THE EASTERN
HALF OF THE UNITED STATES WITH A LONGWAVE RIDGE IN THE WEST. BOTH
ARE NEGATIVELY TILTED...LEAVING US WITHIN NORTHWEST FLOW.

MID-LEVEL CLOUDINESS UPSTREAM WITHIN NORTHWEST FLOW WILL BE A
CHALLENGE. SEEMS TO BE SOME BREAKS IN THE CLOUDINESS...BUT AM
SENDING AN UPDATE TO THE ORIGINAL FORECAST TO ACCOUNT FOR SOME
FILLING IN THAT IS EVIDENT ON SATELLITE. LOOKS LIKE IT MAY BE A
BIT MORE CLOUDY TO THE WEST AND NORTHWEST SO I KNOCKED DOWN
TEMPERATURES THERE...BUT KEPT THEM UP MORE IN THE EAST. THIS COULD
CONTINUE TO BE A CHALLENGE FOR TUESDAY AND POSSIBLY WEDNESDAY AS
PERTURBATIONS WITHIN THE FLOW COULD BRING A BIT OF CLOUDINESS
FROM TIME TO TIME.

KEPT WEDNESDAY/WEDNESDAY NIGHT DRY...BUT MODELS CONTINUE TO SHOW A
SHORTWAVE TROUGH MOVING THROUGH. MOISTURE IS LIMITED...SO AM
RELUCTANT TO INTRODUCE ANY PRECIPITATION ALTHOUGH MODELS ARE
PAINTING SOME PRECIPITATION IN THE AREA WITH THE AID OF A LOW-
LEVEL JET. COULD BE A SITUATION WHERE HIGH PLAINS CONVECTION FIRES
UP AND MOVES EAST...BUT AGAIN...VERY OUTSIDE CHANCE RIGHT NOW.

GENERALLY WENT ON THE WARM SIDE OF GUIDANCE...ESPECIALLY SOUTH AS
BOIVERIFY CONTINUES TO DEMONSTRATE A COOL BIAS OF MODEL
PERFORMANCE. LOOKS LIKE THERE MAY BE SOME DECENT DOWNSLOPING ON
TUESDAY TO THE SOUTHWEST AS WELL.

BUMPED UP TEMPERATURES A BIT FOR THURSDAY AND FRIDAY AS MODELS ARE
TRENDING TOWARD WARMER LOW-LEVEL TEMPERATURES AND A SLOWER COLD
FRONT PASSAGE THIS WEEKEND. DID NOT CHANGE THE COOLER TEMPERATURES
ON SATURDAY...BUT MODEL TRENDS SUGGEST MUCH WARMER HIGHS FOR
SATURDAY AS WELL WITH THE COOLER AIR MOVING IN LATER...AND EVEN
THEN...THE BULK OF THE COOLER AIR IS KEPT NORTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 20, 5:06 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CDT MON APR 20 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
506 AM CDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

Nearby

Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.